Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 247, NWS Wilmington, OH

July 21, 2003Clark County, Greene County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 21, 2003, 8:04 AM EDT for Clark County, Greene County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 8:04 AM EDT (12:04 UTC)
Expired
Jul 21, 2003, 8:45 AM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Clark County, OH, Greene County, OH

The radar

The Cincinnati radar (KILN), 48 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:10 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS51 KILN 211204
SVRILN
OHC023-057-211245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
803 AM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN OHIO...
  GREENE COUNTY IN OHIO...

* UNTIL 845 AM EDT...

* AT 803 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 17 MILES 
NORTHWEST OF ENON TO 12 MILES SOUTHWEST OF XENIA...MOVING EAST AT 55 
MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDARVILLE...
  ENON...
  FAIRBORN...
  JAMESTOWN...
  SHAWNEE HILLS...
  SOUTH CHARLESTON...
  SPRINGFIELD...
  WILBERFORCE...
  XENIA...
  YELLOW SPRINGS...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4006 8401 3953 8408 3962 8361 3998 8354

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 AM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 3:30 AM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 AM EDT MON JUL 21 2003

WELL ORGANIZED THUNDERSTORM COMPLEX ACROSS NORTHERN INDIANA ALONG
NOSE OF 20-30 KNOT 8H JET PUSHING SLOWLY EAST BUT ALSO SEEMS TO BE
SAGGING A TAD SOUTH. THINK BULK OF THIS ACTIVITY WILL REMAIN TO OUR
NORTH AS 8H JET SHIFTS EAST THROUGH 12Z THOUGH A FEW OF OUR FAR
NORTHERN COUNTIES MAY BE CLIPPED BY IT. MEANWHILE...THUNDERSTORM
COMPLEX OVER NORTH CENTRAL ILLINOIS ASSOCIATED WITH S/W ENERGY IS
DUE INTO WESTERN PORTIONS OF FA TOWARD 12Z. HOWEVER...IMPRESSIVE BOW
SEGMENT SURGING SOUTHEAST WITHIN THIS LINE ATTM SO THIS MAY HELP IT
GET INTO OUR FA A LITTLE QUICKER THAN SHOWN BY MODELS. AT ANY
RATE...THIS SHOULD PUSH ACROSS OUR FA THROUGH THE MID TO LATE
MORNING HOURS. GOOD INSTABILITIES TO OUR WEST DROP OFF FURTHER EAST
ACROSS OUR AREA SO DO EXPECT TO SEE SOME WEAKENING OF LINE AS IT
HEADS OUR WAY THOUGH SOME ISOLATED SEVERE POSSIBLE...ESPECIALLY
ACROSS WESTERN PORTIONS OF FA. WILL LIKELY SEE A BIT OF A LULL
DURING THE EARLY AFTERNOON AS THIS SYSTEM PUSHES OFF TO THE EAST BUT
BOTH ETA AND GFS SHOWING ANOTHER S/W SWINGING THROUGH AREA TOWARD
00Z. BIG QUESTION WITH THIS WILL BE HOW MUCH WE ARE ABLE TO RECOVER
AFTER THIS MORNINGS PCPN AS WE MAY BE GRUNGED OUT FOR AWHILE. WILL
GENERALLY GO WITH 80-90 POPS TODAY WITH HIGHEST POPS IN GRIDS FOR
THIS MORNING AND THEN HAVE LIKELY POPS IN FOR LATE THIS AFTERNOON
AND INTO TONIGHT. OTHER CONCERN WILL BE HEAVY RAIN AS PWATS FORECAST
TO CLIMB INTO THE 1.7 TO 1.8 INCH RANGE.  PLAN TO HOLD OFF ON FFA
ATTM AS STORMS SHOULD BE MOVING FAIRLY QUICKLY AND HOURLY FFG VALUES
ON THE HIGH SIDE...GENERALLY GREATER THAN 1.5 INCHES. WILL HOWEVER
MENTION LOCALLY HEAVY RAIN IN ZONES.  UPPER LEVEL TROF REMAINS IN
PLACE ACROSS AREA THROUGH THE DAY ON TUE WITH SOME MARGINAL
INSTABILITIES STILL PRESENT SO WILL GO WITH HIGH CHANCE FOR TUE
AFTERNOON AND THEN TAPER IT BACK TO 20-30 POP INTO TUESDAY NIGHT.

.ILN...NONE.
Hazardous weather outlook, Jul 21, 4:55 AM EDT, 3 hours 9 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME
OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. A FEW OF THE
STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jul 21, 4:51 AM EDT, 3 hours 13 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT MON JUL 21 2003

...SEVERE WEATHER POSSIBLE TODAY AND INTO TONIGHT...

A COLD FRONT IS FORECAST TO PUSH SLOWLY EAST ACROSS THE OHIO VALLEY
THROUGH TONIGHT. AHEAD OF THE FRONT...A SERIES OF UPPER LEVEL
DISTURBANCES WILL GENERATE THUNDERSTORMS THIS MORNING AND THEN AGAIN
LATE THIS AFTERNOON AND INTO TONIGHT.

SOME OF THE STORMS MAY BE SEVERE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. LISTEN TO NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:07 AM EDTSevere Thunderstorm WarningILNMercer23 min
Jul 21, 7:19 AM EDTSevere Thunderstorm WarningILNPreble26 min
Jul 21, 7:24 AM EDTSevere Thunderstorm WarningILNDarke36 min
Jul 21, 7:30 AM EDTSevere Thunderstorm WarningILNButler, Hamilton45 min
Jul 21, 7:34 AM EDTSevere Thunderstorm WarningILNAuglaize41 min
Jul 21, 7:41 AM EDTSevere Thunderstorm WarningILNMiami, Montgomery, Shelby49 min
Jul 21, 7:44 AM EDTSevere Thunderstorm WarningILNPreble31 min
Jul 21, 7:52 AM EDTSevere Thunderstorm WarningILNWarren38 min
Jul 21, 7:54 AM EDTSevere Thunderstorm WarningILNHardin51 min
Jul 21, 7:59 AM EDTSevere Thunderstorm WarningILNClermont46 min
Jul 21, 8:10 AM EDTSevere Thunderstorm WarningILNChampaign, Logan50 min
Jul 21, 7:48 PM EDTSevere Thunderstorm WarningILNMontgomery42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.